The U.S. Food and Drug Administration (FDA) has received more than 100 reports of seizures and other neurological side effects in connection with the use of electronic cigarettes, or e-cigarettes. Despite seizures being a known complication of nicotine toxicity, the federal agency is not ready to officially link vaping to the reports of adverse events they are receiving.
Dozens of Reports of Neurological Side Effects Are Not Enough?
CNN quoted the acting FDA commissioner Ned Sharpless who said,
“The FDA is continuing its scientific investigation to determine if there’s a direct relationship between the use of e-cigarettes and a risk of seizure or other neurological symptoms.”
The FDA is reviewing 127 individual reports of seizures, fainting, or tremors reported so far in 2019. Each of these symptoms is a symptom of nicotine toxicity, but the agency says they still do not have enough information to determine if e-cigarettes are the cause of these incidents.
The FDA is requesting that the public make reports of any neurological side effects they experience in connection with the use of e-cigarettes. They say they need additional information to identify common risk factors before they can publish an official statement about the connections between e-cigarettes and potential side effects.
An official report should be forthcoming because the FDA received 35 reports of seizures related to vaping in April, 2019 alone. Since April, there have been 92 additional reports, but the agency still says there is no pattern across any of the cases.
How to Report Neurological Side Effects Linked with Vaping?
Whether you are an established e-cigarette user or have suffered a seizures or other events after a single-use, the FDA wants to hear from you. The adverse events reports the FDA is collecting are all over the spectrum. From long-time to new users, as well as users with a previous seizure diagnosis. Reports also include parties who use illegal drugs while vaping.
The point is, every single report of an adverse event is important to help the FDA establish a pattern and perhaps issue a safety alert about e-cigarettes. Report adverse events to the FDA online and be sure to specify the following if possible:
- The name of the manufacturer.
- The brand name, model, and serial number of the device or e-liquid, if applicable.
- Where you purchased the device or e-liquid.
- If the device or e-liquid was modified in any way or whether there was a device malfunction.
- Whether you used other tobacco products, medications, supplements or other substances at the same time.
- Whether you experienced any other symptoms (i.e., nausea, vomiting) or warning right before the adverse event, such as a change in your behavior, alertness, vision, or hearing.
- Details about how long, how much, and in what dosage you use e-cigarettes.
- Specifics about health effects, including any neurological side effects, the areas of the body affected, how symptoms progressed, how long they lasted, the course of the recovery, and any medical treatment you received.
What You Need to Know About Nicotine Toxicity and Neurological Side Effects
Nicotine is the addictive chemical found in the leaves of tobacco plants. Tobacco in any of its forms would not be addictive without the nicotine. Nicotine is what keeps people smoking because it is an addictive ingredient in many consumer products including:
- Smokeless tobacco, such as chew or snuff
- Most electronic cigarettes
- Nicotine gum, patches, and lozenges
When you have too much nicotine in your body, you can experience nicotine poisoning. The amounts that can cause an overdose depends on various factors including your body weight and the type of product that delivered the nicotine.
Generally speaking, most people recover fully from nicotine poisoning. If they fail to recognize the signs and do not receive quick and proper care, however, the poisoning can be severe and have long-lasting effects, including serious neurological side effects.
How Much Nicotine is Poisonous?
Between 50 and 60 milligrams (mg) of nicotine is a deadly dose for an adult weighing about 150 pounds. However, there are a lot of variables at play in any type of chemical overdose, and it may take much more or much less nicotine to be harmful in each individual case.
There is not much concern that most healthy adults will overdose on nicotine when they smoke cigarettes only. Cigarettes will only deliver about 1 mg of nicotine to the user. It is only slightly more likely to experience nicotine toxicity from a nicotine gum, patch, or lozenge. The amounts of the chemical in these products is admittedly more concentrated, but by following the directions on the package most people use these products as a step down from nicotine addiction and do not experience nicotine poisoning.
Most Common Causes of Nicotine Poisoning
Children are the most common victims of nicotine poisoning, and any product that contains nicotine has enough of the chemical to be dangerous to a child. There is enough nicotine in a single cigarette butt to hurt a child or a pet, if they should happen to eat one off the floor. Older children who attempt to experiment with smoking or chewing tobacco can also easily overdose.
The single biggest threat of nicotine toxicity is e-cigarettes. E-cigarettes use batteries to heat liquid nicotine into a gas vapor that is inhaled by the user. This method is otherwise known as freebasing and is a way to deliver concentrated doses of addictive chemicals directly into the bloodstream.
The liquid cartridges that come with e-cigarettes can also be toxic. The liquid can be harmful if spilled on the skin, or if it gets in the eyes. A single teaspoon of the liquid in an e-cigarette cartridge is enough to kill a 26 pound toddler if swallowed.
Since the cartridges come in bright colors and can sometimes be candy-scented, it is not unusual for children to attempt to drink it. Children and teens also can easily become addicted to the attractive products.
Symptoms of Nicotine Toxicity
There are two stages of nicotine poisoning. The early symptoms will manifest within the first hour of overdose, and second stage symptoms will begin to appear within four hours. The symptoms of early stage nicotine poisoning are:
- Nausea or vomiting
- Mouth watering
- Quick, heavy breathing
- Quick heartbeat
- High blood pressure
- Pale skin
- Dizziness or confusion
The symptoms of late stage nicotine poisoning are:
- Shallow breathing
- Slow heartbeat
- Low blood pressure
- Feeling weak, slow reflexes, or inability to control muscles
- Serious neurological events like seizures
Treat potential nicotine poisoning like a medical emergency. Call your local Poison Control Center right away, especially if you suspect a child has overdosed. If the person you think has overdosed isn’t breathing, skip the Poison Control Center and call 911 right away.
Preventing a Nicotine Overdose
The only sure way to prevent nicotine toxicity is not to use products that contain nicotine. Prevent accidental nicotine overdose in children by refusing to have nicotine products in your home. If you do smoke or use e-cigarettes, you certainly should take precautions. Recommendations include:
- No not allow your children to witness smoking, chewing, or vaping.
- Use your nicotine products outside exclusively.
- Do not use your nicotine products in a car.
- Store every single nicotine product out of children’s sight and reach.
- Keep liquid nicotine containers under lock and key.
- Buy only e-cigarette refills with child-resistant packaging.
- Throw away nicotine products in a manner such that your children and pets cannot access them.
- Never throw a cigarette butt on the street.
Nicotine overdose is a serious medical emergency. Neurological side effects from nicotine can also be very serious.
Get Help with Nicotine Overdose or Addiction
If you or a loved one is suffering from adverse events due to e-cigarettes, talk to Drug and Device Watch. E-cigarette companies like JUUL are under fire because they are not adequately warning consumers about health or addiction risks. Victims who are experiencing injury or illness due to these devices may have a claim for compensation. Call Drug and Device Watch at 1-888-458-6825, or submit our online form to learn more.